Kansas, 2001

Damaging Wind in Kansas, June 17, 2001

June 17, 2001 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SUN JUN 17 2001

CHANCES FOR PCPN WILL BE THE MAIN FORECAST CHALLENGE TONIGHT THROUGH
TUESDAY.

S/W LOOP ONCE AGAIN SHOWING ANOTHER S/W TROF CROSSING EASTERN CO
TOWARDS WESTERN KANSAS. MODIFIED 12Z DDC SOUNDING SHOWING CAPE
AROUND 4000 J/KG SO IF CAP DOES BREAK THERE IS PLENTY OF INSTAB
PRESENT FOR SOME ISOLATED SEVERE STORMS. UNLIKE YESTERDAY HOWEVER
LOW LEVEL CONVERGENCE AT THIS TIME NOT AS IMPRESSIVE AS YESTERDAY,
BUT STILL CAN NOT RULE OUT SOME EVENING CONVECTION. 18Z ANALYSIS
SHOWING ONE WEAK AREA OF WND CONFLUENCE OVER THE EASTERN CWA WHERE
7H TEMPS ARE LOWER AND LI INDEXES ARE HIGHER. ANOTHER AREA OF LOW
PRESSURE EXTENDED FROM NW KANSAS INTO SE COLORADO. BOTH AREAS
SHOWING CU FIELD DEVELOPING WITH CONVECTION EVIDENT OVER THE HIGHER
TERRAIN IN COLORADO. AGAIN THINKING THE BEST CHANCE FOR OUR EVENING
CONVECTION IS WHERE CAP IS WEAKEST WHICH AGAIN PLACES IT OVER THE
EAST. ALSO AGREE WITH PREVIOUS SHIFTS THOUGHTS ON MOUNTAIN
CONVECTION THAT THIS WILL NOT LAST LONG ONCE THE SUN GOES DOWN. AS A
RESULT FIRST THOUGHTS ARE TO KEEP LOW 20 OR LESS POPS IN THE EAST AS
OPU SUGGESTS BUT WILL CONTINUE TO MONITOR THE CONVECTION DEVELOPING
IN SOUTHEASTERN COLORADO AND MAKE LAST MINUTE ADJUSTMENTS.

FURTHER NORTH AN UPPER LVL TROF WILL CROSS INTO THE NORTHERN PLAINS
BY 12Z MONDAY AND THEN CROSS THE PLAINS THROUGH THE DAY. ALL MODELS
APPEAR TO HAVE A DECENT HANDLE ON THIS AND 12H VERIFICATION WITH
THIS WAVE WAS GOOD. AS THIS WAVE CROSSES THE PLAINS ON MONDAY THIS
WILL MOVE A SFC LOW INTO THE  WESTERN GREAT LAKES AND A COLD FRONT
WILL THEN DROP SOUTH TOWARDS NORTHERN KANSAS. TEMPERATURES SHOULD
REMAIN WARM AHEAD OF THIS FRONT ON MONDAY BUT MAY BE A FEW DEGREES
COOLER THAN TODAY GIVEN A LITTLE MORE MOISTURE PRESENT TO WORK WITH.
DECENT SFC GRADIENT PRESENT AHEAD OF THE FRONT AS WELL SO WILL KEEP
THE BREEZY WORDING GOING.

COLD FRONT BY 00Z TUES IS PROGGED TO EXTEND ACROSS NORTHERN KANSAS.
WITH DECENT MOISTURE CONVERGENCE PRESENT SHOULD SEE SOME CONVECTION
DEVELOP IN THIS AREA MONDAY NIGHT AS ANOTHER S/W TROF CROSSES THE
PLAINS. THEN EXPECT THIS CONVECTION DEVELOPING ALONG THIS FRONT THEN
MOVING THIS CONVECTION ESE ALONG THE MID LVL BAROCLINIC ZONE. AS A
RESULT WILL CARRY 40-50 POPS IN THE HYS AREA OVERNIGHT AND BACK POPS
OFF TO 20 IN THE SOUTH.

BY TUESDAY MORNING COLD FRONT APPEARS TO BECOME STATIONARY AND
EXTENDS FROM THE OK/TX PANHANDLE INTO NW/W MISSOURI. SOME ISENTROPIC
LIFT DEVELOPING NORTH OF THIS FRONT AS DOES AN E/NE UPSLOPE FLOW AT
THE SFC. WILL THEREFORE KEEP SKIES MOSTLY CLOUDY IN THE NORTH BUT
WILL ALSO MENTION A CHANCE FOR CONVECTION AS WELL TO COVER A VORT
LOBE WHICH WILL CROSS THE AREA EARLY IN THE DAY. SOUTH OF THIS FRONT
OR OVER THE SOUTHERN CWA WILL GO WITH MORE SUN AND WARMER TEMPS.
THERE WILL ALSO BETTER INSTABILITY AND MOIST CONVERGENCE HERE AS
WELL SO LOW CHC POPS HERE ALSO LOOK WARRANTED.

AS FOR TEMPERATURES WILL FWC HAS BEEN DOING FAIRLY WELL OVER THE
FIRST 24 HRS SO WILL FOLLOW ITS GUIDANCE CLOSE TONIGHT AND MONDAY
BUT THEN LEAN TOWARDS THE COOLER FAN IN THE NORTH AS THE COLD FRONT
DROPS INTO WESTERN KANSAS. FWC NOT LOOKING TO BAD IN THE WARM AIR
OVER THE SOUTH.

EXTENDED DISCUSSION...
IN THE DIAGNOSTICS TODAY THE AREA OF PERSISTENT CONVECTION JUST
NORTH OF THE ITCZ CONTINUES FROM THE INDIAN OCEAN EAST TO MALAYSIA
INDICATING A POSSIBLE TREND TOWARD A MOIST PHASE OF THE MJO BUT
NOTHING IS CLEAR CUT YET. GLOBAL AVERAGE ANGULAR MOMENTUM OF THE
NORTHERN HEMISPHERE WESTERLIES REMAINS VERY LOW. ON THE HEMISPHERIC
SCALE AN UPPER LEVEL HIGH PERSISTS OVER THE BERING SEA WITH A NEAR
ZONAL FLOW FROM JAPAN EAST ACROSS THE PACIFIC AND THE NORTHERN CONUS
INTO NEW ENGLAND. A NUMBER OF FAST MOVING WAVES ARE PRESENT IN THE
FLOW. THE ELONGATED UPPER LEVEL RIDGE PERSISTS ACROSS THE SOUTHERN
CONUS AND NORTHERN MEXICO.

THE MEDIUM RANGE MODELS APPEAR TO HAVE INITIALIZED WELL AND ARE IN
GOOD AGREEMENT FOR THE NEAR TERM. THEY CONTINUE TO STRUGGLE HOWEVER
WITH THE HIGH LATITUDE FEATURES DAY 3 AND BEYOND. TODAYS MRF IS NOW
TRENDING TOWARD THE MORE CONSISTENT ECMWF IN HANDLING THE UPPER HIGH
OVER THE BERING SEA. IT NOW BRINGS AT LEAST SOME OF THIS FEATURE TO
THE WESTERN NORTH AMERICAN COASTAL AREA BY WEDNESDAY WHILE DEEPENING
A CLOSED UPPER LOW OVER THE GULF OF ALASKA. ALL MODELS AGREE ON
DEVELOPING AN UPPER RIDGE FROM THE DESERT SOUTHWEST NORTHWARD ACROSS
THE ROCKIES BY THURSDAY WHICH FITS THE DIAGNOSTICS NICELY. THE MRF
APPEARS A BIT TOO AGGRESSIVE IN BRINGING THE CLOSED LOW INTO THE
PACIFIC NORTHWEST THIS WEEKEND AND WILL TREND MORE TOWARD THE SLOWER
SOLUTION OF THE OTHER MODELS.

FOR THE HIGH PLAINS OF KANSAS WEDNESDAY (DAY 3) WILL SEE THE POLAR
SURFACE FRONT SOMEWHERE SOUTH OF THE RED RIVER AD RECURVING
NORTHWESTWARD INTO THE LEE SLOPES OF COLORADO. THE POSITION OF THIS
FEATURE THROUGH FRIDAY WILL DEPEND GREATLY UPON THE AMOUNT OF
CONVECTION ALONG AND NORTH OF IT EACH EVENING AND OVERNIGHT BUT AS
THE REGION REMAINS IN THE SOUTHWEST QUADRANT OF THE SURFACE HIGH
WITH NORTHWEST FLOW ALOFT IT SEEMS PRUDENT TO CONTINUE THE GOING
FORECAST FOR CONVECTION THROUGH FRIDAY. OVER THE WEEKEND THE UPPER
RIDGE DOMINATES THE PLAINS WITH VERY WARM TEMPERATURES AND MUCH
REDUCED CHANCES OF CONVECTION. GOING WITH THE ECMWF SOLUTION OF
SLOWING THE PACIFIC SYSTEM, WILL LOOK FOR WARM AND GENERALLY DRY
CONDITIONS IN THE OUTLOOK PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY *ZONE FORECAST.

DDC 068/094 061/076 054 002
GCK 066/097 060/070 050 004
EHA 067/097 063/077 053 002
LBL 066/096 065/079 055 002
HYS 065/094 058/070 050 105
P28 070/098 066/079 057 202

.DDC...NONE.

RB/JOHNSON

In the hours before

Special weather statement, Jun 17, 2:46 PM CST, 2 hours 57 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT SUN JUN 17 2001

...STORM SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING...

A TROUGH OF LOW PRESSURE WILL DEEPEN OVER EASTERN COLORADO AND
NORTHWESTERN KANSAS EARLY THIS EVENING. AS AN UPPER LEVEL DISTURBANCE
ENCOUNTERS THIS BOUNDARY, SCATTERED THUNDERSTORMS WILL DEVELOP. THESE
STORM WILL THEN MOVE EAST BUT WILL BEGIN TO WEAKEN TOWARDS SUNSET. A
FEW STORMS HOWEVER STILL MAY BECOME SEVERE THROUGH 8 PM WEST OF A
DIGHTON TO ULYSSES TO HUGOTON LINE. THE MAIN THREAT FROM THESE
STORMS WILL BE GUSTY WINDS, LARGE HAIL ALONG WITH HEAVY RAIN.

FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT:

HTTP://WWW.CRH.NOAA.GOV/DDC

RB

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 17, 5:43 PM CST
Where
Hamilton County, 13 mi N of Syracuse
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.167, -101.750

Four power poles destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255965.